Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Marquette, MI

April 23, 2001Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 23, 2001, 3:42 PM EDT for Delta County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2001, 3:42 PM EDT (19:42 UTC)
Expired
Apr 23, 2001, 4:15 PM EDT
In force
33 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Delta County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS53 KMQT 231945
SVRMQT
MIC041-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
342 PM EDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 415 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ESCANABA. THE STORM WAS MOVING NORTHEAST
  AT 60 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADSTONE AT 346 PM
  RAPID RIVER...ENSIGN AT 350 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH. WINDS THIS
HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE.

$$

ROLFSON

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:40 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 23, 11:40 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1140 AM EDT MON APR 23 2001

UPDATE CONCERN WITH SEVERE AND FLOOD THREATS.

12Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER SOUTHERN MINNESOTA
MOVING NORTHEAST ON A +100KT 300MB JET. SURFACE ANALYSIS SHOWS LOW
PRESSURE MOVING INTO EASTERN WISCONSIN. WARM FRONT EXTENDS
NORTHEAST...FROM IRONWOOD TO KEWEENAW BAY. COLD FRONT EXTENDS SOUTH
INTO IOWA. SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE WARM
FRONT OVER NORTHERN WISCONSIN/WESTERN LAKE SUPERIOR...AS WELL AS
ALONG THE COLD FRONT OVER SOUTHERN MINNESOTA/EASTERN IOWA. VIS
SATELLITE SHOWS THINNING CLOUDS OVER THE CENTRAL CWA...ADDING DECENT
HEATING TO ALREADY WARM SURFACE TEMPERATURES.

UPPER TROUGH WILL PULL NORTHEAST ACROSS THE CWA...WITH THE SURFACE
LOW MOVING FROM IRONWOOD-MARQUETTE-EASTERN LAKE SUPERIOR BY 00Z THIS
EVENING. THUNDERSTORMS ALREADY DEVELOPING OVER WEST-CENTRAL
WISCONSIN NEAR THE LOW...WITH A TORNADO WATCH IN EFFECT FOR MUCH OF
WISCONSIN. DEWPOINTS ALREADY IN THE UPPER 50S ALONG THE MI/WI BORDER
WITH LOW 60S NOT TOO FAR BEHIND OVER CENTRAL WISCONSIN. MODIFIED 12Z
OBSERVED GRB SOUNDING/12Z RUC FORECAST MNM SOUNDINGS YIELD CAPES OF
1000-1500 J/KG. EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS
THE LOW MOVES ACROSS THE CWA. SEVERE WEATHER IS POSSIBLE...WITH THE
PRIMARY THREAT BEING WIND DAMAGE GIVEN 850MB WINDS OBSERVED 50-60KTS
WITH 500MB WINDS OBSERVED 80-90KTS AS OF 12Z. HAIL ALSO POSSIBLE
WITH A FREEZING LEVEL OF 8-10KFT. LOW-LEVEL SHEAR AND STORM RELATIVE
HELICITY >300M2/S2 ALSO POINT TO POSSIBLE ORGANIZED STORMS. WILL
ISSUE SEVERE WEATHER POTENTIAL STATEMENT.

AREAS OVER THE WESTERN CWA RECEIVED OVER 1 OF RAIN LAST NIGHT...
WITH SILVER CITY THE HIGHEST WITH 1.27. AREA RIVERS HAVE RISEN
QUICKLY AFTER THIS RAIN...WITH RKLM4 ONTONAGON RIVER AT ROCKLAND UP
2.5FT IN THE 6 HOURS FROM 06-12Z. 12Z RUC/ETA PRINT OUT ANOTHER 0.2
TO 0.4 OF RAIN THIS AFTERNOON. THIS SEEMS REASONABLE GIVEN
CONVECTION CURRENTLY OCCURRING OVER MINNESOTA JUST NORTH OF THE
SURFACE LOW. WILL CONTINUE FLOOD WATCH FOR THE WESTERN CWA INTO
TONIGHT. WILL UPDATE FLOOD STATEMENT.

WIDE RANGE OF HIGHS TODAY WITH THE WESTERN CWA ON THE COLD SIDE OF
THE FRONT...AND TEMPERATURES STRUGGLING INTO THE LOW 40S. CENTRAL
CWA ALREADY WARMING INTO THE 60S WITH GOOD SUN. DESTABILIZATION WITH
THESE HIGHER TEMPERATURES WILL ADD TO THE SEVERE THREAT. WINDS
ALREADY PICKING UP OUT OF THE SOUTH. WILL CONTINUE BREEZY CONDITIONS
WITH 15 TO 25 MPH AHEAD OF THE FRONT IN ADDITION TO BEHIND IT.

.MQT...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT MIZ001>003-009.

JHB

In the hours before

Special weather statement, Apr 23, 12:30 PM EDT, 3 hours 12 minutes before
MIZ001>007-009>014-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1230 PM EDT MON APR 23 2001

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE.

LOW PRESSURE OVER WESTERN WISCONSIN WILL MOVE NORTHEAST ACROSS UPPER
MICHIGAN THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG A COLD
FRONT AHEAD OF THIS LOW. EXPECT THUNDERSTORMS TO REACH IRON RIVER AND
IRON MOUNTAIN BETWEEN 12 NOON AND 2 PM CDT...LANSE...MARQUETTE AND
ESCANABA BETWEEN 2 PM AND 4 PM EDT...AND NEWBERRY BETWEEN 4 PM AND 6
PM EDT.

SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS TO 70 MPH
AND HAIL TO 1 INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE STORMS WILL MOVE NORTHEAST AT 45 MPH. THE MAIN THREAT FOR SEVERE
WEATHER WILL BE EAST OF IRONWOOD TO LANSE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION CONCERNING THIS SEVERE WEATHER THREAT.

JHB
Special weather statement, Apr 23, 1:15 PM EDT, 2 hours 27 minutes before
MIZ002>005-009>012-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
115 PM EDT MON APR 23 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 600 PM EDT(500 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
GOGEBIC...MENOMINEE...ONTONAGON...IRON...HOUGHTON...BARAGA...
DICKINSON...MARQUETTE...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  WATERSMEET...ONTONAGON...NEGAUNEE...MICHIGAMME...LANSE...ISHPEMING...
  IRON RIVER...CRYSTAL FALLS...CHAMPION...IRONWOOD...BARAGA...IRON
  MOUNTAIN...MARQUETTE AND MENOMINEE

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

ALTOE

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Apr 23, 2:33 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
233 PM EDT MON APR 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    7 W BEECHWOOD             MI   1.00 INCH HAIL
04/23/01   IRON                           REPORTED BY
SPOTTERS

0105 PM    10 E WATERSMEET           MI   WIND DAMAGE
04/23/01   GOGEBIC                        TREES DOWNEDREPORTED BY
                                          SPOTTERS

PETRO
Local storm report, Apr 23, 2:33 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
233 PM EDT MON APR 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    7 W BEECHWOOD             MI   1.00 INCH HAIL
04/23/01   IRON

0105 PM    10 E WATERSMEET           MI   WIND DAMAGE
04/23/01   GOGEBIC                        TREES DOWNED

PETRO
Special weather statement, Apr 23, 3:20 PM EDT, 22 minutes before
MIZ002-003-009-231950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT MON APR 23 2001

...TORNADO WATCH CANCELED FOR PARTS OF WESTERN UPPER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH THAT WAS
IN EFFECT FOR GOGEBIC...ONTONAGON AND HOUGHTON COUNTIES.

ALTHOUGH THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA...
EXPECT MORE SHOWERS TO REDEVELOP BY 6 PM EDT/5 PM CDT. A RUMBLE DOF
THUNDER WILL ALSO BE POSSIBLE WITH THE SHOWERS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

AJ/ED F

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:45 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron30 min
Apr 23, 2:16 PM EDTSevere Thunderstorm WarningMQTBaraga, Iron44 min
Apr 23, 3:33 PM EDTSevere Thunderstorm WarningMQTMarquette27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.